Nasal decongestants, used quite often for treating cough, cold as well as allergy, may be linked to seizures and stroke, according to a report.
Health authorities in the UK said that nasal decongestants containing the drug pseudoephedrine pose a "very rare risk of posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS)".
PRES and RCVS are rare, reversible conditions, and most patients fully recover with appropriate treatment.
Reduced Blood Supply
Both can involve reduced blood supply (ischaemia) to the brain and may cause major and life-threatening complications in some cases. Reported symptoms include sudden onset of severe headache, nausea, vomiting, seizures, confusion and visual disturbances.
The UK Medicines and Healthcare products Regulatory Agency (MHRA) said its "reviewing available evidence" on pseudoephedrine-containing medicines.
While "the potential risk is considered to be very rare," the agency advised people to discontinue and seek medical advice immediately if the symptoms appear.
Pseudoephedrine works by stimulating nerve endings to release the chemical noradrenaline, which causes the blood vessels to constrict (narrow). This reduces the amount of fluid released from the vessels, resulting in less swelling and less mucus production in the nose.
The UK-wide review for pseudoephedrine was initiated after regulators in France alerted European drugs regulator the EMA, which is also conducting a review, about some recent, rare cases.
Pseudoephedrine-containing medicines have a known risk of cardiovascular and cerebrovascular ischaemic events (side effects involving ischaemia in the heart and brain), including stroke and heart attack. Restrictions and warnings are already included in the medicines' product information to reduce these risks.